Submit Manuscript    >>    Login | Register

Amiodarone-induced third degree atrioventricular block and extreme QT prolongation generating torsade des pointes in paroxysmal atrial fibrillation


Amiodarone is still the most potent antiarrhythmic drug in the prevention of life threatening ventricular arrhythmias and demonstrates a very low incidence of torsade de pointes. An unusual case of an 81-year-old woman who developed serious abnormalities of the conduction system of the heart and torsade des pointes during intravenous infusion of amiodarone for the treatment of paroxysmal atrial fibrillation is described. To the best of our knowledge, this is the first case showing an association of intravenous amiodarone-induced third degree atrioventricular block and extreme QT interval prolongation generating torsade des pointes in a patient with paroxysmal atrial fibrillation who required an implantable cardioverter-defibrillator. Currently, amiodarone is still one of the few remaining treatment options for the medical therapeutic management of serious ventricular arrhythmias and to reduce the incidence of atrial fibrillation without increasing mortality or sudden cardiac death rates in heart failure patients like our elderly present patient. Nevertheless, we have to keep in mind that intravenous amiodarone may generate serious abnormalities of the conduction system of the heart and lethal ventricular arrhythmias in certain patients.

Credits: Orlando Robert Sequeira; Nelson Javier Aquino; Nancy Beatriz Gómez; Laura Beatriz García; Cristina Cáceres; Oscar A. Lovera; Osmar Antonio Centurión



Biosense Webster
event date
Introduction to AFib
Ablation Specialist

View Ablation Specialists